Tennessee, 2016

Heat in Tennessee, July 20, 2016

July 20, 2016 · NWS MEG · 1 event in 1 county or zone

A large upper level high pressure system centered over the Southern Plains brought hot and humid conditions to the Mid-South. The combination of temperatures in the mid 90s and dewpoints in the upper 70s produced heat index values above 105 degrees in the Memphis area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large upper level high pressure system centered over the Southern Plains brought hot and humid conditions to the Mid-South. The combination of temperatures in the mid 90s and dewpoints in the upper 70s produced heat index values above 105 degrees in the Memphis area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 5:28 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 20, 5:28 AM CST, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
628 AM CDT WED JUL 20 2016

.UPDATE...
Updated for 12Z Aviation Discussion below.

&&

.PREV DISCUSSION... /issued 413 AM CDT WED JUL 20 2016/

DISCUSSION...Surface analysis places a weak back door cold front
over East/Southeast Missouri and Western Kentucky early this
morning. Showers and thunderstorms upstream dissipated overnight
as the activity moved into portions of Western Kentucky. Very warm
and humid conditions persist across the Mid-South early this
morning with temperatures as of 3 am CDT in the 70s at most
locations.

A ridge of high pressure centered over the Southern Plains and
portions of the Lower Mississippi Valley combined with high
surface dewpoints will result in another very hot and humid day
across much of the Mid-South as temperatures rise again into the
middle to upper 90s. This will result in heat index values between
105 to 108 degrees across the existing advisory area which extends
along and west of a line from Jackson Tennessee to Oxford
Mississippi.

Unorganized isolated pulse type thunderstorms are possible this
afternoon into early this evening with overall shear being weak
at best. Main triggering mechanisms today will be convective
temperatures being reached during peak afternoon heating and
perhaps any outflow boundaries across portions of West Tennessee
from last night's upstream convective activity.

Short term models suggest temperatures will rise into the upper
90s across much of the forecast area tomorrow and Friday. Based on
these trends, I extended the duration of the Heat Advisory to be
in effect until 00z Saturday. (7 pm CDT Friday evening) This
advisory may likely need to be expanded in coverage to include the
remainder of the Mid-South during this time frame, and possibly an
upgrade to an Excessive Heat Warning across areas mainly along and
west of the Mississippi River by Friday if dewpoints remain high.
Later shifts will continue to monitor the heat threats and adjust
headlines accordingly if conditions warrant any changes.

00Z long term models indicate the upper level ridge axis will
gradually begin to break down over the upcoming weekend into early
next week. This will result in better shower and thunderstorm
chances especially towards the latter half of the period along
with slightly cooler temperatures.

CJC

&&

.AVIATION...
12Z TAFs

Similar aviation weather to yesterday. Hot and humid with high
density altitudes and isolated TSRA. Winds will remain light and
variable, briefly increasing with TSRA outflow boundary passages.

PWB

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT Friday for Benton MS-Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory until 7 PM CDT Friday for Crockett-Dyer-Fayette-
     Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 20, 3:14 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT WED JUL 20 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
414 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE MID-SOUTH.
OVERNIGHT TEMPERATURES WILL NOT PROVIDE MUCH RELIEF FROM THE HOT
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS THE MID-SOUTH
THROUGH AT LEAST FRIDAY. HEAT INDEX VALUES ABOVE 105 DEGREES ARE
LIKELY. HEAT ADVISORIES WILL LIKELY BE EXPANDED AND EXTENDED FOR
MUCH OR ALL OF THE MID SOUTH. AN EXCESSIVE HEAT WARNING MAY BE
NEEDED ACROSS PORTIONS OF THIS AREA BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Shelby

When
July 20, 10:00 AM CST to 1:00 PM CST
Where
Shelby forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees in Shelby County. A heat related death occurred.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Shelby2016-07-2065MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657571.